Alert archive / California / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS Reno, NV
NWS Reno, NV issued this flash flood watch at Jul 22, 2018, 8:13 AM PDT for 4 counties in Nevada; 5 counties in California. It took effect at Jul 22, 2018, 11:00 AM PDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2018, 8:13 AM PDT (15:13 UTC)
- In effect from
- Jul 22, 2018, 11:00 AM PDT
- Expired
- Jul 22, 2018, 9:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Reno, NV
- Flood severity
- None
Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 82 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 3.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1763 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013 WGUS65 KREV 221513 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Reno NV 813 AM PDT Sun Jul 22 2018 CAZ072-073-NVZ002-003-230400- /O.NEW.KREV.FF.A.0002.180722T1800Z-180723T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Stateline, Incline Village, Sparks, Gardnerville, and Virginia City 813 AM PDT Sun Jul 22 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Reno has issued a * Flash Flood Watch for portions of east central California and western Nevada, including the following areas, in east central California, Greater Lake Tahoe Area and Mono County. In western Nevada, Greater Lake Tahoe Area and Greater Reno- Carson City-Minden Area. * Through this evening * Thunderstorms with very heavy rain are again expected today bringing an increased flash flood threat. This threat is enhanced by the already saturated soils from rainfall the past 2 days. * Locations especially prone to flooding include burn scars, steep terrain, and locations which received heavy rain over the past 2 days. This includes portions of Mono and Alpine Counties, the Carson Range east of the Tahoe Basin and the western Nevada Sierra Front. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should continue to be aware of the possibility for heavy rainfall, avoid low lying areas, and be careful when approaching highway dips and underpasses. Do not drive your vehicle into areas where water covers the road. The road may be washed out or the water depth may be too great to allow your car to cross safely. If necessary, warnings will be issued as storms develop in specific locations. && $$
1 follow-up statement
852 WGUS65 KREV 230354 FFAREV Flood Watch National Weather Service Reno NV 854 PM PDT Sun Jul 22 2018 CAZ072-073-NVZ002-003-230500- /O.EXP.KREV.FF.A.0002.000000T0000Z-180723T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes, Stateline, Incline Village, Sparks, Gardnerville, and Virginia City 854 PM PDT Sun Jul 22 2018 ...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM PDT THIS EVENING... The Flash Flood Watch for portions of east central California and western Nevada will expire at 9 PM PDT this evening. Convection in decreasing in both intensity and coverage late this evening. The threat for more than isolated flooding of low lying and poor drainages areas has diminished. There will a flood threat Monday as well. We will evaluate the need for a Flash Flood Watch for Monday later tonight and early Monday morning. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 3:10 AM PDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 22, 3:10 AM PDT, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Reno NV 310 AM PDT Sun Jul 22 2018 .SYNOPSIS... Showers and thunderstorms will persist early this week with the best coverage along the eastern Sierra from Mono and Alpine Counties northward to the Sierra Front of western Nevada. Locally heavy rain will keep the flash flood potential around at least through Monday. High pressure will build mid to late week for a decrease in thunderstorms and a return to hot temperatures. && .SHORT TERM... Nocturnal convection has remained across central and northeast NV with partial breaks in the cloud cover over the Sierra and western NV. This should allow for enough daytime heating to fire another round of thunderstorms along the higher terrain of the Sierra this afternoon with activity spreading north into the Sierra Front late in the afternoon. One thing that will be absent today will be the added lift from an upper jet that was retreating to the north and out of the area this morning. So thunderstorms are going to depend more on daytime heating and resulting instability along with outflow/terrain induced winds to maintain their strength. Given PWATs are near 1" and surface dewpoints are quite high along the Sierra Front (mid 40s to mid 50s, locally around 60 degrees), there is definitely plenty of moisture available for stronger storms to produce more heavy rain and thus the potential for one or two flash floods given the expected slow storm motions. The GFS seems to be going overboard with the nocturnal convection with the lack of any larger scale forcing, so we lowered that chance. The exception could be Monday night as a subtle wave rotates around upper ridge into the Great Basin late Monday. Model scenarios differ on the timing with this feature which could really get things going during the afternoon Monday, or in later scenarios keep thunderstorms that do form from daytime heating to continue well into the evening and possibly overnight. We have increased chances for thunderstorms today and Monday from Mono and western Mineral County northward to the Carson Range and Sierra Front. We have also continued a low end chance of thunderstorms along the Lassen Convergence each afternoon and evening although the airmass there is not quite as moist. By Tuesday, the ridge will build a bit farther westward and thunderstorms should begin to decrease with best chances south of Highway 50. That means temperatures will also start to heat up again. Smoke from mainly the Ferguson Fire will keep some haze and areas of smoke around as well although rains and storm outflows could disrupt this smoke over the next couple days. The fire is still burning actively based on satellite, and finer scale models bring another round of smoke later today. There are many outdoor festivals and sporting events occurring around the area, so please pay close attention to the weather surrounding you. Some things to keep in mind -- if you can hear thunder, you are close enough to be struck by lightning. Also, heavy rain can drop temperatures by 30 degrees in a short period of time. This can easily catch campers/backpackers off guard, so prepare for wet weather. Hohmann .LONG TERM...Wednesday through Sunday... The ridge over Arizona will continue to be the main player in the forecast into the weekend. It will be flattened somewhat by a weak trough over Washington, but this looks to be delayed by a day. Therefore, some threat of thunderstorms was maintained north to Highway 50 and east of Tahoe for Wednesday. Temperatures will still continue to climb to around 100 in Western Nevada and well into the 80s for the Sierra. Thursday through Saturday looks similar with west to southwest flow aloft on the north side of the high. This will continue the drying trend with any storms limited to eastern Mono and western Mineral Counties if they were to occur. The high is then expected to move northwest over Nevada Sunday and beyond. It would keep highs hot, and would eventually portend another increase in moisture and thunderstorms. For now, we are keeping Sunday dry, but this may change as we move forward. X && .AVIATION... TSRA are the main concern today from 20-03Z. The best coverage is again expected to be along the 395 corridor from KMMH north through KRNO/KRTS with a 50-60% chance of a direct hit. Terminals most affected would be KMMH, KMEV, KCXP, KRNO, KRTS. Outflow gusts to 45 kts, heavy rain and small hail will continue to be the concerns. Lesser chances for KTVL/KTRK/KSVE today due to SW ridge level winds. Looking at 30-40% chances, but still much better than Saturday. Storms may continue overnight, but only a 10-20% chance. A repeat is expected Monday with continued deep moisture and similar timing/chances. As far as smoke from the Ferguson Fire, visibility is expected to remain VFR today, but with haze all day. It may restrict the slantwise visibility more than the surface visibility. The main impact from smoke this morning will be from Tahoe into Reno. Then this afternoon south of highway 50 based on the latest HRRR smoke run. One factor is that afternoon convection will help to rain out much of the particulates so the impacts may not be as bad as the HRRR suggests. X && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Local storm report, Jul 22, 4:34 AM PDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RENO NV
434 AM PDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HEAVY RAIN 4 NNW WASHOE CITY 39.38N 119.84W
07/21/2018 M3.04 INCH WASHOE NV MESONET
MESONET STATION WCLN2, 4 NNW WASHOE CITY.
0650 PM HEAVY RAIN 4 NNW WASHOE CITY 39.38N 119.83W
07/21/2018 M2.66 INCH WASHOE NV MESONET
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 4
NNW WASHOE CITY. THE GALENA RAWS SENSOR
MEASURED 2.43 INCHES OF HEAVY RAIN FROM
THUNDERSTORMS IN THE LAST 3 HOURS. RADAR
RAIN TOTAL ESTIMATES IN THIS AREA WERE IN
THE 4.00-5.00 INCH RANGE.
0656 PM HEAVY RAIN 5 N WASHOE CITY 39.39N 119.80W
07/21/2018 M1.30 INCH WASHOE NV MESONET
MESONET STATION WCTN2, 5 N WASHOE CITY.
0500 PM HEAVY RAIN RENO-TAHOE INTL AIRPORT 39.50N 119.77W
07/21/2018 M1.29 INCH WASHOE NV ASOS
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
RENO-TAHOE INTL AIRPORT. THE RENO-TAHOE
INTL. AIRPORT ASOS MEASURED 1.01 INCHES OF
HEAVY RAIN FROM THUNDERSTORMS WITHIN THE
LAST TWO HOURS.
0821 PM HEAVY RAIN DAMONTE RANCH 39.43N 119.74W
07/21/2018 M1.12 INCH WASHOE NV NWS EMPLOYEE
NWS EMPLOYEE MEASURED 1.12 INCHES OF HEAVY
RAIN IN THE LAST 3 HOURS AT HIS HOME IN
DAMONTE RANCH, SOUTH RENO AREA.
0715 PM HEAVY RAIN 5 NE WASHOE CITY 39.38N 119.74W
07/21/2018 M0.99 INCH WASHOE NV MESONET
MESONET STATION SCRN2, 5 NE WASHOE CITY.
0713 PM HEAVY RAIN 9 E GARDNERVILLE 38.91N 119.57W
07/21/2018 M0.76 INCH DOUGLAS NV MESONET
MESONET STATION PNTN2, 9 E GARDNERVILLE.
0400 PM DEBRIS FLOW 2 ESE SPARKS 39.54N 119.70W
07/21/2018 WASHOE NV LAW ENFORCEMENT
SPARKS POLICE DEPT. REPORTED A MUD SLIDE
NEAR THE VISTA/LOOP AREA IN SPARKS, NV THAT
HAS STOPPED TRAFFIC ON THE ROADWAY. MUD
SLIDE TRIGGERED BY HEAVY RAINFALL DUE TO
THUNDERSTORMS.
0447 PM DEBRIS FLOW 5 SSE LEE VINING 37.89N 119.09W
07/21/2018 MONO CA DEPT OF HIGHWAYS
CALIFORNIA HWY PATROL REPORTED A ROCK
SLIDE/DEBRIS FLOW CLOSING SR 120/US 395 JUST
SOUTH OF LEE VINING DUE TO HEAVY RAINFALL
FROM THUNDERSTORMS.
0540 PM FLASH FLOOD 1 SSE SPARKS 39.52N 119.72W
07/21/2018 WASHOE NV LAW ENFORCEMENT
SPARKS POLICE DEPT. REPORTED HEAVY FLOODING
NEAR THE INDUSTRIAL AREA IN SPARKS, NV DUE
TO HEAVY RAINFALL FROM THUNDERSTORMS.
0655 PM FLASH FLOOD 2 NNE MOUNT ROSE SUMMIT 39.33N 119.89W
07/21/2018 WASHOE NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED FLASH
FLOODING, MUD COVERED ROADWAY, AND HEAVY
PEA-SIZED HAIL DUE TO ONGOING THUNDERSTORMS
NEAR THE REINDEER LODGE ALONG HWY 431 (MT.
ROSE HWY).
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:32 PM PDT | Flash Flood Warning | REV | Washoe | 2 hr |
| Jul 21, 6:40 PM PDT | Flash Flood Warning | REV | Pershing, Washoe | 2 hr |
| Jul 22, 3:43 PM PDT | Flash Flood Warning | REV | Lyon | 2 hr |
| Jul 22, 4:59 PM PDT | Severe Thunderstorm Warning | REV | Storey | 46 min |
| Jul 21, 5:20 PM PDT | Special Weather Statement | REV | Alpine, Mono | 115 min |
| Jul 21, 6:14 PM PDT | Flash Flood Warning | REV | Mono | 2 hr |
| Jul 22, 3:53 PM PDT | Flash Flood Warning | REV | Mono | 3 hr |
Nearby
Flash Flood Watches in California, 2018Flash Flood Watches in Nevada, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.